Mississippi, 2013

Hail in Mississippi, March 18, 2013

March 18, 2013 · NWS LIX · 3 events in 3 counties and zones

A cold front moving into a very unstable airmass triggered isolated thunderstorms over southwest Mississippi. Several reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front moving into a very unstable airmass triggered isolated thunderstorms over southwest Mississippi. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 18, 3:00 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 18, 3:00 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 PM CDT MON MAR 18 2013

.SHORT TERM...
THE CAPPING INVERSION SHOWN ON THE 12Z SOUNDING THIS MORNING HELD
STRONG TODAY AS NO REAL FORCING WAS AROUND THE AREA TO GET
CONVECTION GOING TODAY. SEVERE STORMS ARE ONGOING ACROSS CENTRAL
MISSISSIPPI ALONG THE COLD FRONT THAT IS SLOWLY PUSHING SOUTHWARD
THIS EVENING. THE FRONT WILL MAKE IT THROUGH THE AREA TONIGHT AND
WILL GIVE US A SHOT FOR A FEW SHOWERS AND THUNDERSTORMS MAINLY FOR
AREAS EAST OF INTERSTATE 55 AND NORTH OF LAKE PONTCHARTRAIN THIS
EVENING. WE ARE NOT EXPECTING ANY SEVERE WEATHER TONIGHT AS THE
FRONT PUSHES THROUGH BUT WE CANNOT RULE OF A CHANCE FOR A STRONG
STORM THIS EVENING. MOST OF THE SHORT RANGE MESOSCALE MODELS
DEPICT VERY LITTLE CONVECTION AS THE FRONT ROLLS THROUGH THE AREA TONIGHT.
ONCE THE FRONT MOVES THROUGH THE AREA TONIGHT...HIGH PRESSURE WILL
BRIEFLY BUILD INTO THE AREA FOR TUESDAY AND WEDNESDAY. EXPECT
TEMPERATURES TO COOL TO NEAR OR BELOW NORMAL FOR THE MIDDLE PART
OF THE WEEK AS THE COOLER HIGH BUILDS INTO THE AREA TUESDAY AND IS
REINFORCED ON WEDNESDAY.

.LONG TERM...
THE HIGH WILL BEGIN TO MOVE EASTWARD AND A LOW DEVELOPS OVER THE
CENTRAL PLAINS THURSDAY. MODELS ARE HAVING A BIT OF TROUBLE OF
WHAT TO DO WITH THE MOVEMENT AND TIMING OF THIS SYSTEM...BUT THERE
LOOKS TO BE A LITTLE BIT MORE CONSISTENCY WITH THE 12Z RUNS. WOULD
LIKE TO SEE ANOTHER RUN OF BOTH THE GFS AND ECMWF TO REALLY NAIL
DOWN MORE DETAILS AND SEE IF THE CONSISTENCY INCREASES THIS NEXT CYCLE. HAVE
NOT REALLY DEVIATED FROM PREVIOUS FORECAST FOR THIS REASON. THE
LOW WILL GENERALLY DIVE SOUTHEASTWARD BRINGING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS FOR FRIDAY AND SATURDAY. RIGHT NOW WILL
MAINTAIN A 40 TO 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
FOR FRIDAY AND SATURDAY. COOLER HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT...AND WILL BE REINFORCED WITH TEMPERATURES
DROPPING WELL BELOW NORMAL FOR SUNDAY AND MONDAY. 13/MH

&&

.AVIATION...
MOST TERMINALS ARE DEALING WITH CIGS AROUND 3-4K FT. THESE CIGS
WILL LIKELY FALL SOME DURING THE EVNG AND OVERNIGHT HRS AS COLD
FRONT MOVES INTO THE REGION. AS FOR CONVECTION CANT RULE OUT SCT
SHRA AND MAYBE A FEW EMBEDDED TSRA WITH THE FRONT. AFTER COLD
FRONT MOVES THROUGH CIGS WILL SLOWLY IMPROVE AND BY 12/13Z MOST
SITES SHOULD BE BACK IN VFR STATUS. BREEZY NORTH WINDS WILL OCCUR
AFTER FRONTAL PASSAGE BUT SHOULD BEGIN TO WANE QUICKLY AFTER
SUNRISE AND VEER TO THE NORTHEAST. /CAB/

&&

.MARINE...
A COLD FRONT IS FORECAST TO PUSH ACROSS THE COASTAL WATERS TONIGHT
INTO EARLY TUESDAY BRINGING ANOTHER CHANCE FOR RAIN. THE SMALL
CRAFT ADVISORY HAS BEEN MODIFIED A BIT TO REFLECT THE CHANGES IN
THE FORECAST. IT SEEMS AS MOST OF THE STRONGER WINDS COULD BE
CONCENTRATED TO EAST OF THE MOUTH OF THE MISSISSIPPI RIVER AND IT
ALSO LOOKS LIKE THAT IT WOULD OCCUR LATER THAN FORECAST. SO HAVE
MADE THE CHANGES NECESSARY TO REFLECT THAT. HIGH PRESSURE WILL
BUILD BACK OVER THE REGION TUESDAY NIGHT AND WEDNESDAY WITH
MODERATE EASTERLY FLOW PREVAILING. A WARM FRONT WILL APPROACH FROM
THE GULF THURSDAY. THE MAIN SYSTEM AND FRONTAL PASSAGE EXPECTED
FRIDAY NIGHT.

&&

.DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...SLURRY SUPPORT
             MONITORING RIVER FLOODING

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  50  71  45  69 /  30   0  10  10
BTR  55  74  48  72 /  20   0  10  10
ASD  57  73  48  70 /  20  10  10  10
MSY  60  72  53  69 /  10  10  10  20
GPT  57  72  48  69 /  20  10  10  10
PQL  57  71  46  70 /  30  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 4 AM TUESDAY TO 1 PM TUESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 4 AM TUESDAY TO 1 PM TUESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 18, 5:31 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
631 PM CDT MON MAR 18 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-191145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
631 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING ACROSS SOUTHWEST MISSISSIPPI AND NORTHERN PORTIONS OF
SOUTHEAST LOUISIANA TO THE NORTH OF INTERSTATE 12...AS A COLD
FRONT MOVES THROUGH THE AREA. A COUPLE OF THE THUNDERSTORMS COULD
BE STRONG TO POSSIBLY SEVERE...WITH THE PRIMARY THREAT BEING LARGE
HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING STRIKES. THE
THUNDERSTORM THREAT WILL DIMINISH BY MIDNIGHT.

A SMALL CRAFT ADVISORY WILL TAKE EFFECT FOR THE GULF COASTAL
WATERS...AND CHANDELEUR AND BRETON SOUNDS LATE TONIGHT. THE TIDAL
LAKES AND MISSISSIPPI SOUND ARE EXCLUDED FROM THE ADVISORY...BUT
WILL EXPERIENCE EXERCISE CAUTION CONDITIONS LATE TONIGHT. STRONG
NORTHERLY WINDS OF 20 TO 25 KNOTS CAN BE EXPECTED OVER THE OPEN
GULF WATERS...WITH WINDS OF 15 TO 20 KNOTS IN THE SOUNDS AND
LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL PERSIST OVER THE COASTAL WATERS THROUGH THE
FIRST PART OF TUESDAY WITH A SMALL CRAFT ADVISORY IN EFFECT FOR
ALL WATERS BEYOND LAKE BORGNE AND THE MISSISSIPPI SOUND THROUGH
NOON CDT.

ANOTHER FRONTAL SYSTEM IS FORECAST TO IMPACT THE AREA LATE IN THE
WEEK WITH THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY. THERE IS
SOME UNCERTAINTY CONCERNING THE TIMING AND INTENSITY OF THIS
SYSTEM AND THE DETAILS WILL CONTINUE TO BE REFINED OVER THE NEXT
FEW DAYS. HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT MAY BE REQUIRED THIS
EVENING FOR SOUTHWEST MISSISSIPPI DUE TO THE THREAT FOR ISOLATED
STRONG TO SEVERE THUNDERSTORMS.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Amite

When
March 18, 7:15 PM CST
Where
Amite County, 1.71 mi SW of Mt Olive
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.335, -90.743

A sheriff's deputy east of the Franklin County Line and Highway 567 reported golf ball size hail.

Hail, Pike

When
March 18, 7:30 PM CST
Where
Pike County, Mc Comb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.250, -90.470

Hail, Walthall

When
March 18, 8:00 PM CST
Where
Walthall County, 7 mi NW of Salem
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
31.302, -90.204

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429986, 429987, 429988.